Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 103, NWS Little Rock, AR

November 18, 2003Izard County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Nov 18, 2003, 2:25 AM CST for Izard County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 2:25 AM CST (08:25 UTC)
Expired
Nov 18, 2003, 5:25 AM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Izard County, AR

The radar

The Little Rock radar (KLZK), 144 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 180825
FFWLIT
ARC065-181125-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IZARD COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 525 AM CST

* AT 225 AM...DOPPLER RADAR IN LITTLE ROCK CONTINUED TO SHOW SHOWERS 
AND THUNDERSTORMS OVER MUCH OF NORTHERN AND CENTRAL ARKANSAS. RADAR 
ESTIMATES THAT ONE TO THREE INCHES OF RAIN HAS FALLEN OVER THE 
WARNED AREA IN THE LAST COUPLE OF HOURS. WITH RAIN EXPECTED TO 
CONTINUE...FLASH FLOODING IS LIKELY TO OCCUR.

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3614 9167 3598 9173 3590 9182 3595 9206
          3606 9206 3617 9217 3626 9214 3625 9170

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 3:45 PM CST, 10 hours 40 minutes earlier.

Area forecast discussion, Nov 17, 3:45 PM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CST MON NOV 17 2003

INTERESTING NIGHT SETTING UP WITH MANY FACTORS COMING TOGETHER FOR A
POTENTIAL HEAVY RAINFALL/DAMAGING WIND EVENT. HAVE DECIDED TO ISSUE
FLASH FLOOD WATCH FOR THE FAR SOUTHEAST COUNTIES...AS SOME AREAS
HAVE RECEIVED OVER 3 INCHES OF RAINFALL IN THE PAST 72 HOURS. WITH
ANY ADDITIONAL RAINFALL...FLOODING WILL BE QUICK TO OCCUR.

WARM FRONT IN CENTRAL ARKANSAS...AND HAS NOT MOVED MUCH TO THE
NORTH. MUCH OF THE AREA STAYED IN THE LOW CLOUDS...WITH ONLY AROUND
A 10 DEGREE TEMPERATURE RISE. DEW POINTS HAVE RISEN CONSIDERABLY TO
READINGS IN THE MID 60S. COLD FRONT PRESENTLY IN THE PANHANDLES OF
TEXAS AND OKLAHOMA...AND WILL PROGRESS EASTWARD TONIGHT. UPPER LEVEL
SUPPORT AND DYNAMICS IMPRESSIVE WITH THIS SYSTEM...BUT INSTABILITY
WILL BE A LIMITING FACTOR. WITH OVERCAST SKIES OVER MUCH OF THE
STATE...A LARGE WARM UP DID NOT OCCUR. MAIN CONCERN WITH THIS SYSTEM
IS HEAVY RAINFALL POTENTIAL AND DAMAGING WINDS WITH A SQUALL LINE
DEVELOPING AHEAD OF THE COLD FRONT.

COLD FRONT WILL MOVE THROUGH THE STATE DURING THE MORNING HOURS
TUESDAY...WITH UPPER TROUGH MOVING THROUGH LATER IN THE DAY. WENT
WITH CHANCE POPS OF SHOWERS AND THUNDERSTORMS...AS COLD AIR ALOFT
WILL LEAD TO INSTABILITY SHOWERS.

HIGH PRESSURE WILL MOVE INTO THE REGION FOR THE END OF THE WORK
WEEK...WITH MOSTLY CLEAR CONDITIONS AND NEAR NORMAL TEMPERATURES.
NEXT CHANCE OF PRECIPITATION WILL BE WITH A WEAK COLD FRONT FOR THE
UPCOMING WEEKEND. EXTENDED MODELS HAVE NOT BEEN VERY CONSISTENT...SO
DID NOT WANT TO BUY IN TOO HEAVILY.

HRO   53  59  40  60 / 100  50  40   0
LIT   61  66  43  63 / 100  60  30   0
HOT   61  66  43  64 / 100  50  30   0
PBF   63  67  42  64 / 100  70  30   0

.LZK...
AR...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES ARZ056>057...ARZ063>065
...ARZ067>069.

58
Hazardous weather outlook, Nov 18, 1:55 AM CST, 30 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
155 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS MOVED FROM WESTERN INTO
CENTRAL ARKANSAS DURING MONDAY EVENING...AND WILL CONTINUE HEADING
INTO EASTERN SECTIONS OF THE STATE THROUGH DAWN TUESDAY. FOR THE
MOST PART...IT HAS BEEN A HEAVY RAIN EVENT...WITH THREE TO FOUR
INCHES OF PRECIPITATION IN SOME AREAS WEST OF LITTLE ROCK.

THE RAINFALL IN ARKANSAS WAS AHEAD OF A STORM SYSTEM TO THE WEST.
INSTABILITY SURROUNDING THE SYSTEM HAS BEEN RATHER LOW...WITH
THUNDERSTORMS HAVING DIFFICULTY DEVELOPING. HOWEVER...THERE IS A
LOT OF WIND ENERGY ALOFT ASSOCIATED WITH THE SYSTEM. SOME OF THIS
ENERGY IS CREATING AREAS OF ROTATION IN DEVELOPING STORMS.

FOR THE REST OF TONIGHT...THESE AREAS OF ROTATION WILL BE NOTED IN
ABOUT THE EASTERN HALF OF ARKANSAS. THERE IS AN OUTSIDE CHANCE THAT
ISOLATED TORNADOES MAY FORM. GIVEN THIS...A TORNADO WATCH HAS BEEN
POSTED FOR EASTERN ARKANSAS UNTIL 8 AM.

OTHERWISE...THE THREAT OF HEAVY RAIN WILL SHIFT INTO EASTERN
ARKANSAS OVERNIGHT BEFORE WIDESPREAD PRECIPITATION ENDS TUESDAY
MORNING.

PEOPLE ACROSS ARKANSAS ARE ADVISED TO CONTINUE MONITORING THE
WEATHER OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FOR THE
MOST UP TO DATE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SYSTEM TO THE WEST WILL MOVE OVER ARKANSAS ON TUESDAY. THE
SYSTEM WILL BRING PROGRESSIVELY COLDER AIR ALOFT. THIS WILL MOVE
OVER WARMER CONDITIONS NEAR THE GROUND...WITH THE ATMOSPHERE
DESTABILIZING. AFTER WIDESPREAD PRECIPITATION EXITS TO THE EAST
TUESDAY MORNING...SCATTERED THUNDERSTORMS COULD REDEVELOP DURING
THE AFTERNOON.

IT IS POSSIBLE THAT SOME OF THE STORMS TUESDAY AFTERNOON COULD
BECOME SEVERE. AT THIS TIME...IT APPEARS THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL.

THE ENTIRE WEATHER SYSTEM WILL PUSH EAST OF ARKANSAS BY WEDNESDAY
WITH HIGH PRESSURE FORECAST TO PREVAIL THROUGH FRIDAY. ANOTHER
SYSTEM WILL BRING THE NEXT CHANCE OF RAIN BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DOES NOT APPEAR NECESSARY OVERNIGHT...BUT MAY
BE REQUIRED TUESDAY AFTERNOON.

46

In the hours before

Special weather statement, Nov 17, 9:10 PM CST, 5 hours 15 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-180500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
910 PM CST MON NOV 17 2003

...HEAVY RAIN WITH ISOLATED SEVERE WEATHER OVERNIGHT...

PRECIPITATION WAS BECOMING WIDESPREAD ACROSS THE WESTERN HALF OF
ARKANSAS AS OF MONDAY EVENING. AT 9 PM...PRECIPITATION WAS MOSTLY
WEST OF SALEM...CONWAY AND CAMDEN...AND WAS BUILDING TO THE EAST.
PARTS OF NEWTON COUNTY HAD RECEIVED 1 TO 1.5 INCHES OF RAIN...WITH
AREAS OF HEAVY RAIN EXPECTED OVERNIGHT.

AS FAR AS SEVERE WEATHER...THERE HAD NOT BEEN ANY AS OF 9 PM. WHILE
THE ATMOSPHERE DESTABILIZED SOMEWHAT ON MONDAY AS WARM AND MOIST AIR
SURGED NORTHWARD FROM THE GULF COAST...THE DESTABILIZATION WAS
LIMITED BECAUSE OF LOTS OF CLOUDS AND LACK OF SUNSHINE. DUE TO A
LACK OF INSTABILITY...THUNDER HAS HAD DIFFICULTY DEVELOPING.

OVERNIGHT...A STORM SYSTEM WILL APPROACH FROM THE WEST. A LOT OF
WIND ENERGY ALOFT IS ASSOCIATED WITH THE SYSTEM...AND IT IS POSSIBLE
THAT SOME OF THIS ENERGY MAY BE TRANSFERRED TO THE GROUND IN A FEW
DEVELOPING STORMS. EVEN SO...ANY WIND DAMAGE WILL BE LIMITED WITH
ONLY ISOLATED SEVERE WEATHER EXPECTED.

IN BRIEF...A HEAVY RAIN EVENT IS EXPECTED OVERNIGHT WITH LITTLE IN
THE WAY OF SEVERE WEATHER. IN FACT...A FLASH FLOOD WATCH IS IN
EFFECT TONIGHT IN SOUTHEAST ARKANSAS...WITH A NEARLY SATURATED
GROUND THERE DUE TO RECENT RAIN.

PEOPLE ACROSS ARKANSAS ARE ADVISED TO CONTINUE MONITORING THE
WEATHER OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FOR THE
MOST UP TO DATE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

46
Special weather statement, Nov 17, 11:35 PM CST, 2 hours 50 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-180800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 PM CST MON NOV 17 2003

...HEAVY RAIN WITH ISOLATED SEVERE WEATHER OVERNIGHT...

HEAVY RAIN WAS OCCURRING ACROSS THE NORTHWEST HALF OF ARKANSAS AS OF
11 PM MONDAY EVENING. THE HEAVIEST PRECIPITATION WAS NOTED FROM
SALEM TO CLINTON...MORRILTON...HOT SPRINGS AND MURFREESBORO. THIS
AXIS OF HEAVY PRECIPITATION WAS SLIDING SLOWLY TO THE EAST.

SINCE 6 PM...1 TO 2 INCHES OF RAIN AND LOCALLY MORE WAS COMMON IN
WESTERN SECTIONS OF THE STATE. A FEW TOTALS INCLUDED 1.86 INCHES AT
RUSSELLVILLE...1.74 INCHES AT MOUNT IDA AND 1.21 INCHES AT MOUNTAIN
HOME.

AS FAR AS SEVERE WEATHER...THERE HAD NOT BEEN ANY AS OF 11 PM. IN
FACT...THERE HAS BEEN LITTLE IN THE WAY OF THUNDER OVERALL.
HOWEVER...THERE IS A LOT OF WIND ENERGY ALOFT. AT LITTLE ROCK...
WINDS WERE OUT OF THE SOUTH AT 60 TO 70 MPH JUST A FEW THOUSAND
FEET ABOVE THE GROUND. IT IS POSSIBLE THAT SOME OF THIS ENERGY MAY
BE TRANSFERRED TO THE GROUND IN A FEW DEVELOPING STORMS. EVEN
SO...ANY WIND DAMAGE WILL BE LIMITED WITH ONLY ISOLATED SEVERE
WEATHER EXPECTED.

IN BRIEF...A HEAVY RAIN EVENT IS EXPECTED OVERNIGHT WITH LITTLE IN
THE WAY OF SEVERE WEATHER.

PEOPLE ACROSS ARKANSAS ARE ADVISED TO CONTINUE MONITORING THE
WEATHER OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FOR THE
MOST UP TO DATE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

46
Special weather statement, Nov 18, 2:25 AM CST, 0 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 AM CST TUE NOV 18 2003

...HEAVY RAIN WITH ISOLATED SEVERE WEATHER OVERNIGHT...

HEAVY RAIN SHIFTED FROM WESTERN INTO CENTRAL ARKANSAS MONDAY
EVENING...AND WILL CONTINUE SLIDING INTO EASTERN SECTIONS OF THE
STATE EARLY THIS MORNING.

AS OF 2 AM THIS MORNING...THE HEAVIEST PRECIPITATION WAS NOTED FROM
MELBOURNE...TO CONWAY AND LITTLE ROCK...TO PINE BLUFF AND
MONTICELLO.

SINCE 6 PM MONDAY EVENING...PARTS OF NORTHERN AND WESTERN ARKANSAS
RECEIVED 2 TO 4 INCHES OF RAIN. FLASH FLOOD WARNINGS WERE IN ABOUT
HALF A DOZEN COUNTIES IN THE NORTH AND WEST THROUGH EARLY THIS
MORNING. A FEW TOTALS INCLUDED 3.23 INCHES AT RUSSELLVILLE...2.49
INCHES AT MOUNT IDA...2.09 INCHES AT HOT SPRINGS AND 1.56 INCHES AT
MOUNTAIN HOME.

AS FAR AS SEVERE WEATHER...THERE HAD NOT BEEN ANY AS OF 2 AM. IN
FACT...THERE HAS BEEN LITTLE IN THE WAY OF THUNDER OVERALL.
HOWEVER...THERE IS A LOT OF WIND ENERGY ALOFT. AT LITTLE ROCK...
WINDS WERE OUT OF THE SOUTH AT 50 TO 60 MPH JUST A FEW THOUSAND
FEET ABOVE THE GROUND. IT IS POSSIBLE THAT SOME OF THIS ENERGY MAY
CAUSE ROTATION IN A FEW DEVELOPING STORMS...WITH ISOLATED TORNADOES
POSSIBLE.

A TORNADO WATCH HAS BEEN POSTED FOR ABOUT THE EASTERN HALF OF
ARKANSAS THROUGH 8 AM THIS MORNING. THIS INCLUDES AREAS EAST OF
SALEM...MOUNTAIN VIEW...LONOKE...AND HAMPTON.

PEOPLE ACROSS ARKANSAS ARE ADVISED TO CONTINUE MONITORING THE
WEATHER OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FOR THE
MOST UP TO DATE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 12:40 AM CSTFlash Flood WarningLZKConway, Pope, Searcy, Van Buren3 hr
Nov 18, 1:38 AM CSTFlash Flood WarningLZKCleburne, Stone3 hr
Nov 18, 3:02 PM CSTSevere Thunderstorm WarningLZKScott53 min
Nov 18, 3:25 PM CSTSevere Thunderstorm WarningLZKLogan50 min
Nov 18, 3:56 PM CSTSevere Thunderstorm WarningLZKGrant, Saline59 min
Nov 18, 4:01 PM CSTSevere Thunderstorm WarningLZKScott, Yell49 min
Nov 18, 4:03 PM CSTSevere Thunderstorm WarningLZKConway, Faulkner52 min
Nov 18, 4:16 PM CSTSevere Thunderstorm WarningLZKJohnson, Pope44 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.